Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 55, NWS Midland/Odessa, TX

September 11, 2008Gaines County, Texas; Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Sep 11, 2008, 4:35 PM CDT for Gaines County, Texas; Lea County, New Mexico. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 11, 2008, 4:35 PM CDT (21:35 UTC)
Expired
Sep 11, 2008, 7:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Lea County, NM, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 118 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 4:47 PM CDTFLASH FLOODHobbs, NMMULTIPLE STREETS BARACADED DUE TO HIGH WATER. NUMEROUS STALLED VEHICLES.
Sep 11, 5:19 PM CDTFLASH FLOODHobbs, NMLOCAL LAW ENFORCEMENT REPORT SIGNIFICANT FLOODING IN AND AROUND HOBBS WITH MULTIPLE STALLED VEHICLES AND A FEW MOTOR VEHICLE ACCIDENTS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
388 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 112135
FFWMAF
NMC025-TXC165-120030-
/O.NEW.KMAF.FF.W.0055.080911T2135Z-080912T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
435 PM CDT THU SEP 11 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN GAINES COUNTY IN WEST TEXAS...
  EAST CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 730 PM CDT/630 PM MDT/

* AT 429 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  HOBBS AND HIGGINBOTHAM

HEAVY RAIN IS MOVING OUT OF THE HOBBS AREAS INTO THE HIGGINBOTHAM 
AREA WHERE VERY HEAVY RAIN FELL EARLIER. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS... URBAN AND RURAL AREAS... HIGHWAYS... STREETS 
AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT ONLY TAKES A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

LAT...LON 3294 10323 3295 10265 3263 10271 3254 10302
      3243 10331

$$
2 follow-up statements
000 
WGUS74 KMAF 112231
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
531 PM CDT THU SEP 11 2008

NMC025-TXC165-120030-
/O.CON.KMAF.FF.W.0055.000000T0000Z-080912T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GAINES-LEA-
531 PM CDT THU SEP 11 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT/630 PM
MDT/ FOR EAST CENTRAL LEA AND WESTERN GAINES COUNTIES...

AT 520 PM CDT...LAW ENFORCEMENT OFFICIALS FROM HOBBS REPORTED 
WIDESPREAD FLOODING IN HOBBS FROM THE STORMS THAT MOVED THROUGH 
EARLIER IN THE AFTERNOON. MANY CARS ARE STALLED IN HIGH WATER AND 
VEHICLE ACCIDENTS ARE OCCURRING BECAUSE OF THE HIGH WATER. THE HEAVY 
RAIN HAS MOVED EAST OF HOBBS AND HOBBS CAN EXPECT THE BREAK IN HEAVY 
RAIN TO LAST SEVERAL HOURS. 

NO REPORTS OF FLOODING HAVE BEEN RECEIVED FROM GAINES COUNTY BUT 
DOPPLER RADAR ESTIMATES THAT AS MUCH AS 4.5 INCHES OF RAIN HAS 
FALLEN IN WEST GAINES COUNTY FROM THE STATE LINE AT 62/180 NORTH TO 
NEAR AND JUST EAST OF HIGGINBOTHAM. FLOODING OF LOW WATER 
CROSSINGS IS LIKELY IN THIS AREA. HEAVY RAIN IS SPREADING EAST AND 
NORTH TOWARD HIGHWAY 214. 

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. 

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. IT TAKES ONLY A FEW 
INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. 
TURN AROUND... DONT DROWN.

LAT...LON 3294 10323 3295 10265 3263 10271 3254 10302
      3243 10331

$$
000 
WGUS74 KMAF 120026
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
726 PM CDT THU SEP 11 2008

NMC025-TXC165-120034-
/O.EXP.KMAF.FF.W.0055.000000T0000Z-080912T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GAINES-LEA-
726 PM CDT THU SEP 11 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 PM CDT/630 PM MDT/ FOR
EAST CENTRAL LEA AND WESTERN GAINES COUNTIES...

VERY HEAVY RAIN CONTINUES TO FALL ACROSS WESTERN PORTIONS OF GAINES 
COUNTY...HOWEVER NO FLASH FLOOD REPORTS HAVE BEEN RECEIVED. 

ALTHOUGH THE THREAT OF SIGNIFICANT ADDITIONAL FLOODING HAS PASSED 
ESPECIALLY IN LEA COUNTY...PONDING OF WATER WILL LIKELY CONTINUE ON 
SOME ROADWAYS. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO 
SLOW DOWN IF WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS 
OF VEHICLE CONTROL. 

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

LAT...LON 3294 10323 3295 10265 3263 10271 3254 10302
      3243 10331

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 2:57 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 11, 2:57 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
257 PM CDT THU SEP 11 2008

.DISCUSSION...
CURRENT SURFACE ANALYSIS IS SHOWS A NEAR N/S ORIENTED COLD FRONT
SITUATED FROM GARDEN CITY KS SOUTHWARD INTO SOUTHEASTERN NM.
CONVECTION IS DEVELOPING AHEAD OF THIS FRONT ACROSS THE WESTERN
PERMIAN BASIN...UPPER TRANS PECOS...AND SOUTHEASTERN NEW MEXICO
WHICH ALIGNS NICELY WITH AN H85 THETA E AXIS. GFS SHOWS THIS AXIS
NOT MOVING MUCH...AND WITH IT ORIENTED PARALLEL TO THE MID AND
UPPER LEVEL FLOW SUGGESTS THE POSSIBILITY FOR QUITE A BIT OF
TRAINING FROM THESE CELLS THE NEXT 24 HOURS. THEREFORE EXPANDED
THE FLASH FLOOD WATCH TO ENCOMPASS THE COUNTIES MOST LIKELY TO SEE
PRECIP THROUGH TONIGHT. CANNOT RULE OUT THE NEED TO EXPAND THE
WATCH EASTWARD OR TRIM IT BACK IN THE SOUTH WHERE PRECIP CHANCES
NOW ARE NOT AS FAVORABLE AS ARAES FURTHER NORTH. ALSO MAY NEED TO
EXTEND THE WATCH FURTHER IN TIME BUT WILL LEAVE THAT FOR LATER
SHIFTS TO DECIDE.

UNDERCUT GUIDANCE FOR MAX TEMPS TOMORROW FOR A FEW LOCATIONS...AND
FEAR I DID NOT DO IT ENOUGH WITH THE PROBABLE CLOUD COVER AND
PRECIP IN THE AREA. WITH THE PROJECTED PATH OF IKE NOW MORE
CERTAIN TO REMAIN WELL EAST OF THE AREA TRIMMED BACK POPS THIS
WEEKEND AND DOUBT WE WILL SEE ANY RAIN NEXT WEEK.

THE DEPARTURE OF IKE WILL BRING COOL NORTHERLY FLOW TO WEST TEXAS
FOR MOST OF NEXT WEEK. THE MEX REFLECTS THIS...HOWEVER THE
GFS/ECMWF/NOGAPS ALL SHOW H85 TEMPS WHICH INDICATE HIGH TEMPS WILL
NOT EVEN REACH THE COOLER MEX GUIDANCE. THEREFORE DECIDED TO
GENERALLY UNDERCUT MEX TEMPS MOST ALL NEXT WEEK BY 3 TO 5 DEGREES
AND AS A START. LEFT MIN TEMPS ALONE FOR NOW AS THEY ARE WELL
BELOW NORMAL...HOWEVER WITH CLEAR SKIES AND SURFACE RIDGING OVER
THE AREA WOULD NOT BE SURPRISED IF THESE TEMPS MIGHT NEED TO COME
DOWN A BIT FURTHER AS WELL. THIS WOULD MAKE FOR THE COOLEST
WEATHER SINCE THE SPRING AND WOULD BE A WELCOME RESPITE FROM THE
SUMMER HEAT.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              68  83  68  82  /  60  60  40  30
CARLSBAD NM                63  81  62  84  /  80  70  30  20
DRYDEN TX                  70  90  72  90  /  50  50  30  30
FORT STOCKTON TX           68  88  70  85  /  60  60  30  20
GUADALUPE PASS TX          57  74  60  78  /  80  70  30  20
HOBBS NM                   65  83  64  85  /  70  70  40  30
MARFA TX                   60  81  60  81  /  70  60  20  20
MIDLAND INTL AIRPORT TX    68  82  70  84  /  60  60  40  30
ODESSA TX                  69  82  70  85  /  60  60  40  30
WINK TX                    67  87  71  89  /  70  70  40  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES...
      CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
     MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...SOUTHERN
     LEA COUNTY.

TX...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES...
      ANDREWS...BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...
     GAINES...GUADALUPE MOUNTAINS...LOVING...MARFA PLATEAU...
     PECOS...PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS
     PECOS...TERRELL...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

&&

10
Hazardous weather outlook, Sep 11, 1:51 PM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
151 PM CDT THU SEP 11 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
151 PM CDT THU SEP 11 2008 /1251 PM MDT THU SEP 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH
TONIGHT ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THE BEST
CHANCE OF HEAVY RAIN THROUGH TONIGHT WILL BE ACROSS THE GUADALUPE
AND DAVIS MOUNTAINS...THE MARFA PLATEAU...BIG BEND...PRESIDIO
VALLEY...TRANS PECOS AND THE SOUTHEAST NEW MEXICO PLAINS. A FLASH
FLOOD WATCH IS IN EFFECT TONIGHT FOR THESE AREAS. THE STRONGEST
STORMS WILL ALSO BE CAPABLE OF PRODUCING CLOUD TO GROUND LIGHTNING.

RIVER FLOODING WILL PERSIST ALONG THE RIO GRANDE FROM PRESIDIO TO
JOHNSON RANCH THROUGH TONIGHT. ANY ADDITIONAL HEAVY RAINFALL WILL
LIKELY AGGRAVATE THE ONGOING FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS...SOME PRODUCING LOCALLY HEAVY RAINFALL...
WILL CONTINUE ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS FRIDAY.
LOCALIZED FLASH FLOODING WILL BE POSSIBLE.

RIVER LEVELS ALONG THE RIO GRANDE WILL CONTINUE TO BE ELEVATED OR
RISE THROUGH THE END OF THE WEEK DUE TO THE COMBINATION OF WATER
RELEASES FROM THE LUIS LEON RESERVOIR AND ADDITIONAL RAINFALL
EXPECTED RAINFALL. MANY LOCATIONS ALONG THE RIO GRANDE WILL REMAIN
ABOVE FLOOD STAGE.

.SPOTTER INFORMATION STATEMENT...

LOCAL INTERESTS ALONG THE RIO GRANDE RIVER SHOULD KEEP ABREAST OF
THE LATEST FLOOD WARNINGS AND FORECAST.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 8:06 PM CDTFlash Flood WatchMAFPecos, Terrell9 hr
Sep 10, 8:42 PM CDTFlash Flood WarningMAFBrewster, Pecos, Terrell78 min
Sep 10, 9:33 PM CDTAreal Flood WarningMAFBrewster, Presidio12 hr
Sep 10, 10:05 PM CDTFlash Flood WarningMAFPecos, Terrell5 hr
Sep 11, 12:48 AM CDTRiver Flood WarningMAFCrockett, Pecos, Terrell34 hr
Sep 11, 12:48 AM CDTRiver Flood WarningMAFCrockett, Terrell8 hr
Sep 11, 2:59 AM CDTFlash Flood WarningMAFPecos, Terrell5 hr
Sep 11, 9:54 AM CDTAreal Flood WarningMAFBrewster, Presidio24 hr
Sep 11, 1:20 PM CDTFlash Flood WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 11 more30 hr
Sep 11, 3:52 PM CDTAreal Flood AdvisoryMAFGaines113 min
Sep 11, 6:12 PM CDTAreal Flood AdvisoryMAFCrane, Pecos, Reeves, Ward3 hr

Nearby

Flash Flood Warnings in Texas, 2008Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.